Alert archive / Georgia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 431, NWS Atlanta, GA

August 16, 2003DeKalb County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Aug 16, 2003, 3:14 PM EDT for DeKalb County, Georgia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2003, 3:14 PM EDT (19:14 UTC)
Expired
Aug 16, 2003, 3:45 PM EDT
In force
31 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County DeKalb County, GA

The radar

The Atlanta radar (KFFC), 45 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.2 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2003-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 801 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2003-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
801 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1041 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 161914
SVRATL
GAC089-161945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
312 PM EDT SAT AUG 16 2003

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN DEKALB COUNTY IN NORTH CENTRAL GEORGIA

* UNTIL 345 PM EDT

* AT 308 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER GRESHAM PARK THE SEVERE THUNDERSTORM WAS
  NEARLY STATIONARY.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...THE 
INTERSTATE 675 AND INTERSTATE 285 CONNECTION...CANDLER-MCAFEE... 
GRESHAM PARK AND PANTHERSVILLE.

HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH CAN BE
EXPECTED IN THE WARNED AREA.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3372 8438 3365 8431 3367 8418 3376 8429

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 11:39 AM EDT, 3 hours 35 minutes earlier.

Area forecast discussion, Aug 16, 11:39 AM EDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1000 AM EDT SAT AUG 16 2003

ZONES BEING UPDATED TO REMOVE MENTION OF PCPN THIS
MORNING...OTHERWISE NO CHANGE.

UPDATED TO INCLUDE AVIATION DISCUSSION.

.ATL WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

37
Hazardous weather outlook, Aug 16, 11:30 AM EDT, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1130 AM EDT SAT AUG 16 2003

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-161900-

1130 AM EDT SAT AUG 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EARLY
EVENING.

.SYNOPSIS...
A WEAK SURFACE TROUGH WILL REMAIN ACROSS CENTRAL GEORGIA THIS
AFTERNOON.  IN ADDITION...AN UPPER LEVEL WAVE WILL DIVE SOUTH OUT OF
TENNESSEE.  WITH THESE TWO WEATHER FEATURES MOVING THROUGH THE WARM
MOIST AIR MASS CURRENTLY IN PLACE...SHOWERS AND THUNDERSTORMS WILL
AGAIN DEVELOP THIS AFTERNOON AND EVENING.

.PRIMARY HAZARD...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON MAINLY IN AN
AREA SOUTH AND EAST OF A LINE FROM COLUMBUS TO ATLANTA TO ATHENS...
WITH THE PRIMARY THREAT BEING HAIL TO THE SIZE OF DIMES...WIND GUSTS
TO 60 MPH...AND LOCALIZED FLOODING. THE BEST CHANCE FOR
THUNDERSTORMS TO BECOME MORE ORGANIZED WILL BE BETWEEN 2 PM AND 6 PM.

.DISCUSSION...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND EVENING ACROSS PARTS OF NORTH AND CENTRAL GEORGIA AS A
WEAK UPPER LEVEL WAVE DIVES SOUTH THROUGH THE REGION. COOLER
TEMPERATURES IN THE UPPER LAYERS OF THE ATMOSPHERE ASSOCIATED WITH
THIS UPPER WAVE WILL LEAD TO GREATER INSTABILITY. CAPE WILL BE
INCREASING TO BETWEEN 2000 TO 2500. WITH CAPE VALUES IN THIS
RANGE...A FEW THUNDERSTORMS WILL HAVE THE POTENTIAL TO BUILD TO
SEVERE LIMITS.  A WEAK WIND PROFILE THROUGH THE ATMOSPHERE WILL
LIMIT THE POTENTIAL FOR MORE WIDESPREAD SEVERE WEATHER...THOUGH WILL
SUPPORT SLOW MOVING STORMS WHICH MAY LEAD TO LOCALIZED FLOODING.

.FOR SPOTTERS...
DUE TO THE ISOLATED NATURE OF POSSIBLE SEVERE WEATHER...SPOTTER
ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

.DAY TWO THROUGH DAY SEVEN...
THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY.

FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Aug 16, 1:44 PM EDT, 1 hour 30 minutes before
GAZ052>054-066-067-161830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
144 PM EDT SAT AUG 16 2003

...SIGNIFICANT WEATHER ALERT FOR INTENSE LIGHTNING IN TROUP...
MERIWETHER...HEARD...COWETA AND FAYETTE COUNTIES UNTIL 230 PM EDT...

AT 141 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM FRANKLIN TO NEWNAN...MOVING
SOUTHEAST AT 20 MPH.  FREQUENT CLOUD TO GROUND LIGHTNING...GUSTY
WINDS UP TO 40 MPH AND PEA SIZE HAIL CAN BE EXPECTED WITH THESE
STORMS AS THEY MOVE INTO TYRONE...GRANTVILLE AND PEACHTREE CITY
THROUGH 230 PM.
Special weather statement, Aug 16, 2:01 PM EDT, 1 hour 13 minutes before
GAZ036-037-161830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
201 PM EDT SAT AUG 16 2003

...SIGNIFICANT WEATHER ALERT FOR INTENSE LIGHTNING AND PEA SIZE HAIL
IN OCONEE AND CLARKE COUNTIES UNTIL 230 PM EDT...

AT 157 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTH OF BOGART...MOVING SOUTHEAST AT 15
MPH. A NATIONAL WEATHER SERVICE SPOTTER REPORTED PEA SIZE HAIL WITH
THIS STORM. THESE STORMS WILL BE CAPABLE OF FREQUENT CLOUD TO GROUND
LIGHTNING...PEA SIZE HAIL AND WIND GUSTS TO 40 MPH AS THEY MOVE INTO
AREAS NEAR ATHENS AND WATKINSVILLE THROUGH 230 PM.
Special weather statement, Aug 16, 2:20 PM EDT, 54 minutes before
GAZ042-052-161845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
220 PM EDT SAT AUG 16 2003

...SIGNIFICANT WEATHER ALERT FOR SOUTHERN CARROLL AND HEARD
COUNTIES...

AT 215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTH OF EPHESUS...MOVING SOUTHEAST AT 20
MPH. THIS STORM WAS PART OF A CLUSTER OF STRONG THUNDERSTORMS OVER
EXTREME SOUTHERN CARROLL AND NORTHERN HEARD COUNTIES. STRONG GUSTY
WINDS...FREQUENT LIGHTNING...AND HEAVY DOWNPOURS CAN BE EXPECTED
WITH THESE THUNDERSTORMS.

THIS ACTIVITY SHOULD BE ENDING OVER THE AREA BY 245 PM EDT.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Aug 16, 3:00 PM EDT, 14 minutes before
GAZ038-049-050-161945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
300 PM EDT SAT AUG 16 2003

...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL AND GUSTY WINDS IN
GREENE...MORGAN AND OGLETHORPE COUNTIES UNTIL 345 PM EDT...

AT 258 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS 5 MILES SOUTH OF ATHENS...MOVING SOUTH
AT 20 MPH.

FREQUENT LIGHTNING...SMALL HAIL AND WIND GUSTS TO 40 MPH ARE
POSSIBLE WITH THIS STORM AS IT MOVES ACROSS AN AREA FROM NEAR
MADISON TO NORTH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 2:33 PM EDTSevere Thunderstorm WarningFFCClayton, Henry27 min
Aug 16, 2:36 PM EDTSevere Thunderstorm WarningFFCSpalding24 min
Aug 16, 3:28 PM EDTSevere Thunderstorm WarningFFCGreene, Morgan47 min
Aug 16, 3:34 PM EDTSevere Thunderstorm WarningFFCTaliaferro26 min
Aug 16, 4:15 PM EDTSevere Thunderstorm WarningFFCMorgan30 min
Aug 16, 4:17 PM EDTSevere Thunderstorm WarningFFCPutnam43 min
Aug 16, 4:36 PM EDTSevere Thunderstorm WarningFFCWalton24 min
Aug 16, 4:43 PM EDTSevere Thunderstorm WarningFFCBaldwin, Wilkinson32 min
Aug 16, 4:56 PM EDTFlash Flood WarningFFCMorgan2 hr
Aug 16, 5:06 PM EDTSevere Thunderstorm WarningFFCHall39 min
Aug 16, 5:15 PM EDTSevere Thunderstorm WarningFFCSumter, Webster30 min
Aug 16, 5:22 PM EDTSevere Thunderstorm WarningFFCStewart23 min
Aug 16, 5:31 PM EDTSevere Thunderstorm WarningFFCWashington44 min
Aug 16, 5:42 PM EDTSevere Thunderstorm WarningFFCLumpkin33 min
Aug 16, 6:11 PM EDTSevere Thunderstorm WarningFFCPaulding34 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.